MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C1857
Medical Device Problem Codes Detachment Of Device Component (1104); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/17/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the ruby coil¿s pusher assembly was fractured approximately 50.3 cm from the proximal.The proximal segment of the fractured pusher assembly was not returned for evaluation.The embolization coil was detached from its pusher assembly.Conclusions: evaluation of the returned device revealed that the ruby coil¿s pusher assembly was fractured inside the returned lantern.This type of damage typically occurs due to improper handling during use.If the device is forcefully advanced against resistance, damage such as kink may occur.Then if the kinked device is forcefully maneuvered, damage such as a fracture may occur.If the pusher assembly becomes fractured and the proximal segment and pull wire are withdrawn out of the lantern as mentioned in the complaint, the embolization coil may detach from its pusher assembly.The root cause of the initial friction felt could not be determined.Evaluation of the returned lantern revealed no damage to the catheter.However, while advancing a stainless steel mandrel through the lantern to remove the fractured pusher assembly, the fractured pusher removed inner liner out of the lantern.Therefore, resistance was encountered as the stainless steel mandrel was advanced out of the distal tip of the lantern.Upon removal of the stainless steel mandrel out of the lantern, extreme resistance was observed and the lantern was fractured in multiple pieces by the penumbra investigator.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2017-01989.
 
Event or Problem Description
The patient was undergoing coil embolization procedure in the splenic artery using ruby coils.During the procedure, the physician placed a non-penumbra catheter in the target vessel, then deployed and detached the initial ruby coils in the target vessel using a lantern delivery microcatheter (lantern).After advancing the last ruby coil into the target vessel, the ruby coil started to coil into the outflow and create a dense pack at the neck of the aneurysm; however, the physician felt friction but continued to advance the ruby coil pass the friction.Consequently, the ruby coil unintentionally detached and the ruby coil pusher assembly became broken exposing the pull wire.Therefore, the physician pulled on the pull wire until it reached an end and seemed to be completely out of the lantern.However, upon stepping onto fluoroscopy, the physician noticed that the ruby coil alignment marker was still in the lantern.Therefore, the physician decided to withdraw the lantern; however, the detached coil proceeded to pull out of the lantern.The physician then re-advanced and repositioned the lantern in the target vessel.Next, the physician used a guidewire to push the detached coil out of the lantern, then flushed the coil into the aneurysm.The lantern and guidewire were removed and the procedure was successfully completed at that point.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7015163
Report Number3005168196-2017-01988
Device Sequence Number16343618
Product Code HCG
UDI-Device Identifier00814548013060
UDI-Public00814548013060
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/04/2024
Device Catalogue NumberRBY2C1857
Device Lot NumberF71946
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/25/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/17/2017
Initial Report FDA Received Date11/09/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age61 YR